Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 45, NWS Jackson, KY

July 26, 2009Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2009, 5:51 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2009, 5:51 PM EDT (21:51 UTC)
Expired
Jul 26, 2009, 8:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:00 PM EDTFLASH FLOODDunham, KYPORTIONS OF HIGHWAY 805 AND DUNHAM ROAD WERE CLOSED FOR ABOUT 30 MINUTES DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 262151
FFWJKL
KYC133-270045-
/O.NEW.KJKL.FF.W.0045.090726T2151Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 845 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF NEON JUNCTION...FLEMING-NEON...JENKINS...BURDINE...
  CHIP...CRAFTSVILLE AND CROMONA.

FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
      3718 8259 3714 8267 3712 8272 3710 8272
      3706 8273 3705 8290

$$
2 follow-up statements
000 
WGUS73 KJKL 262255
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT SUN JUL 26 2009

KYC133-270045-
/O.CON.KJKL.FF.W.0045.000000T0000Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
655 PM EDT SUN JUL 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
LETCHER COUNTY...

AT 642 PM EDT...COUNTY DISPATCH REPORTED THAT FLASH FLOODING 
CONTINUES IN THE FLEMING-NEON AREA. IN ADDITION...WHILE THE HEAVY 
RAINS HAVE COME TO AN END ACROSS THE AREA...EXCESSIVE RUNOFF 
CONTINUES TO CAUSE PROBLEMS ACROSS PORTIONS OF THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAKER... 
FLEMING-NEON...JENKINS...WHITESBURG AND OSCALOOSA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
      3718 8259 3714 8267 3712 8272 3710 8272
      3706 8273 3705 8290

$$

RAY
000 
WGUS73 KJKL 270044
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT SUN JUL 26 2009

KYC133-270050-
/O.EXP.KJKL.FF.W.0045.000000T0000Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
844 PM EDT SUN JUL 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR LETCHER
COUNTY...

AT 8:40 PM...STATE HIGHWAY PATROL IN HARLAN...AND THE FLEMING-NEON 
FIRE DEPARTMENT REPORTED THAT THERE WERE NO ONGOING FLOODING 
PROBLEMS ON AREA ROADS. THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.  

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
      3718 8259 3714 8267 3712 8272 3710 8272
      3706 8273 3705 8290

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:58 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 26, 2:58 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT SUN JUL 26 2009

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

WEAK QUASI-STATIONARY FRONTAL BOUNDARY REMAINS JUST TO THE NORTHWEST
OF THE FORECAST AREA. SOME SHOWERS HAVE FORMED DOWN IN THE
CUMBERLAND VALLEY WHERE A LONG PERIOD OF SUSTAINED CONVECTION TOOK
PLACE EARLIER...AS WELL AS ALONG A DIFFERENTIAL HEATING BOUNDARY
LOCATED NEAR A LINE FROM PAINTSVILLE TO BEATTYVILLE. EXPECT THE
COVERAGE TO BE ISOLATED TO WIDELY SCATTERED AT BEST THROUGH THIS
EVENING...WITHOUT ANY GOOD TRIGGERS MOVING IN. GIVEN THE WET GROUND
AND SKIES AT LEAST PARTIALLY CLEARING TONIGHT...EXPECT AREAS OF DENSE
FOG TO FORM.

SOME LINGERING MOISTURE IN THE CUMBERLAND VALLEY MAY LEAD TO A FEW
STORMS INITIATING TOMORROW AFTERNOON...WITH DRY WEATHER EXPECTED FOR
MONDAY NIGHT WITH MORE VALLEY FOG. MODELS HAVE COME IN SLOWER WITH THE
RETURN OF MOISTURE FOR TUESDAY AND TUESDAY NIGHT. HAVE CUT BACK POPS
TO SLIGHT CHANCES ON TUESDAY...ALLOWING FOR THE POSSIBILITY OF SOME PEAK
HEATING ACTIVITY IN THE AFTERNOON. LOW LEVEL JET THEN RAMPS UP LATE TUESDAY
NIGHT...WITH SCATTERED CONVECTION THREATENING TOWARDS DAWN.

FOR TEMPERATURES...GENERALLY USED A BLEND OF LATEST GUIDANCE AND
PERSISTENCE. DID ALLOW FOR A BIT WARMER READINGS ON TUESDAY...WITH
MOISTURE SLOWER TO RETURN.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

UPPER TROUGH OVER THE GREAT LAKES WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH MORE UNSETTLED WEATHER THE RESULT FOR EASTERN KENTUCKY.
THE MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
THE END OF THE WEEKEND...ESPECIALLY FOR THE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT PERIOD. THIS WEDNESDAY AFTERNOON/NIGHT TIME
FRAME IS WHERE THE STRONGEST SHORTWAVE IN THE EXTENDED PERIOD
ROTATES THROUGH THE REGION AND ADVECTS IN PLENTY OF GULF MOISTURE
FOR THE BEST SHOT FOR WIDESPREAD LENGTHY SHOWERS. HAVE INCREASED
LIKELY POPS SLIGHTLY WEDNESDAY AFTERNOON AND CARRIED THEM THROUGH
MUCH OF WEDNESDAY NIGHT. THERE IS A GOOD SHOT FOR ANOTHER LENGTHY
WIDESPREAD RAIN EVENT DURING THE THURSDAY-SUNDAY TIME FRAME BUT TOO
MUCH UNCERTAINTY EXISTS AT THIS TIME TO PINPOINT WHEN THIS MAY OCCUR.
FOR NOW LEFT CHANCE POPS ALONE FROM PREVIOUS FORECAST UNTIL TIMING
UNCERTAINTY CAN BE WORKED OUT.

THE DOMINANCE OF THE UPPER TROUGH OVER THE EASTERN UNITED STATES
WILL CONTINUE INTO NEXT WEEK...AND RESULT IN CONTINUED AT TO BELOW
NORMAL TEMPERATURES FOR THE EXTENDED PERIOD. MADE NO ADJUSTMENTS TO
TEMPERATURES INHERITED FROM THE PREVIOUS FORECAST AT THIS TIME.

&&

.AVIATION.../18Z TO 18Z/

MVFR STATOCU WILL CONTINUE TO SCATTER OUT AND LIFT...WITH ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA THROUGH THE REST OF THIS AFTERNOON...BEFORE DWINDLING DURING THE
EVENING HOURS. EXPECT THE COVERAGE TO BE LIMITED ENOUGH TO NOT
INCLUDE A VCTS...HOWEVER THERE WILL BE A FEW TOWERING CU NEAR THE TAF
SITES...SO HAVE INCLUDED MENTION OF THIS IN THE TAF. FOG WILL THEN BE
THE NEXT CONCERN. SKIES WILL LIKELY CLEAR OUT ENOUGH OVERNIGHT TO
ALLOW FOR LIFR OR WORSE FOG...ESPECIALLY IN THE VALLEYS. HAVE
INCLUDED THIS THREAT FOR SME AND LOZ...WITH AT LEAST IFR CONDITIONS
EXPECTED AT JKL. THE FOG WILL MIX OUT AFTER 14Z TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...MACZKO
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 26, 4:13 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT SUN JUL 26 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
413 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON AND TONIGHT. ANY STORMS THAT PASS REPEATEDLY OVER THE
SAME LOCATIONS MAY BRING SOME LOCALIZED MINOR FLOODING TO LOW WATER
CROSSINGS AND CULVERTS.

ADDITIONALLY...AREAS OF DENSE FOG WILL FORM LATER TONIGHT...REDUCING
VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT LOCATIONS BORDERING
TENNESSEE AND VIRGINIA MONDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR RAINFALL WILL BE ON
WEDNESDAY AND WEDNESDAY NIGHT AS A MOISTURE LADEN COLD FRONT MOVES
ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/ABE

In the hours before

Local storm report, Jul 26, 12:34 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1234 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 N MILL SPRINGS        36.98N 84.78W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            TREE DOWN ACROSS MILL SPRINGS ROAD.

0446 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            TREE DOWN BLOCKING NELSON VALLEY ROAD.

0450 PM     TSTM WND DMG     3 S SOMERSET            37.04N 84.61W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOAT DOCK ROAD/DEER FIELD LANE.

0455 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            TREE DOWN ON TRAILER AND POWER LINES ON HIGHWAY 1247.

0500 PM     TSTM WND DMG     2 NW NANCY              37.09N 84.78W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            TREE DOWN BLOCKING GOSSETT ROAD.

0520 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
07/25/2009                   PULASKI            KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR HIGHWAY 1247.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:36 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Owsley, Perry39 min
Jul 26, 8:25 AM EDTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 6 more2 hr
Jul 26, 5:15 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jul 26, 7:03 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley117 min
Jul 26, 7:06 PM EDTAreal Flood AdvisoryJKLPike114 min
Jul 26, 7:18 PM EDTFlash Flood WarningJKLBell, Knox, Whitley100 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.